Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 165, NWS Twin Cities, MN

August 23, 2006Chisago County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 23, 2006, 3:25 AM CDT for Chisago County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2006, 3:25 AM CDT (08:25 UTC)
Expired
Aug 23, 2006, 4:00 AM CDT
In force
35 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Chisago County, MN

The radar

The Minneapolis radar (KMPX), 85 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:45 AM CDTTSTM WND DMGNorth Branch, MNTWO LARGE TREES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 10:16 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 230826
SVRMPX
MNC025-230900-
/O.NEW.KMPX.SV.W.0165.060823T0825Z-060823T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 AM CDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHISAGO COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 400 AM CDT

* AT 320 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
  NORTHWEST OF NORTH BRANCH TO STACY TO 8 MILES WEST OF WYOMING...AND
  MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WYOMING...
  CHISAGO CITY...
  LINDSTROM...
  CENTER CITY...
  SHAFER...
  SCANDIA...
  TAYLORS FALLS...

A TREE WAS BLOWN DOWN WITH THESE STORMS IN THE CITY OF CAMBRIDGE AT 
320 AM CDT.

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4558 9302 4540 9303 4530 9302 4529 9274
      4534 9271 4542 9265 4551 9271

$$

MTF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:59 AM CDT, 26 minutes earlier.

Area forecast discussion, Aug 23, 2:59 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
259 AM CDT WED AUG 23 2006

.DISCUSSION...TODAY THROUGH FRIDAY NIGHT

A CONVECTIVE SYSTEM CONTINUES TO PUSH ACROSS CENTRAL MINNESOTA
EARLY THIS MORNING...IN RESPONSE TO STRONG LOW LEVEL WARM AIR
ADVECTION. THIS ACTIVITY WILL GRADUALLY SLIDE EAST AND SLIGHTLY
SOUTH ACROSS THE FORECAST AREA THROUGH MID MORNING. THE RESULTANT
AIRMASS WILL BE FAIRLY STABILIZED ACROSS THE WESTERN CWA THIS
AFTERNOON...ALTHOUGH THUNDERSTORM REDEVELOPMENT IS POSSIBLE ACROSS
THE EASTERN HALF ALONG THE NORTHEASTERN EDGE OF THE CAP. WHILE
LARGE SCALE FORCING WILL BE LACKING...LOW LEVEL CONVERGENCE ALONG
THE FRONT COMBINED WITH DIURNAL HEATING MAY BE SUFFICIENT FOR
CONVECTIVE DEVELOPMENT. HAVE THEREFORE RETAINED CHANCE POPS ACROSS
THE EASTERN HALF OF THE FORECAST AREA FOR THIS AFTERNOON. IF
THUNDERSTORM INITIATION OCCURS...THUNDERSTORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO BECOME SEVERE...GIVEN GFS/NAM PROGGED 0-6KM
BULK SHEAR VALUES IN EXCESS OF 40 KNOTS.

A FRONTAL BOUNDARY WILL LINGER ACROSS SOUTHERN MINNESOTA ON
THURSDAY NIGHT...CONTRIBUTING TO THE POTENTIAL FOR ANOTHER ROUND
OF NOCTURNAL THUNDERSTORM DEVELOPMENT. HAVE RETAINED 30-40 POPS
ACROSS THE SOUTHERN HALF OF THE CWA.

THE SURFACE TROUGH ASSOCIATED WITH A DECENT SHORTWAVE TRACKING
ACROSS SOUTHERN SASKATCHEWAN/MANITOBA WILL REACH WESTERN MINNESOTA
LATE THURSDAY AFTERNOON. STRONG SYNOPTIC FEATURES /TRIPLE POINT
ACROSS THE EASTERN DAKOTAS/ AND DECENT INSTABILITY PARAMETERS
INDICATE SUPERCELL DEVELOPMENT IS LIKELY...WITH A POTENTIAL FOR
TORNADOGENESIS ACROSS SOUTHERN MINNESOTA. WARM AIR ADVECTION AND
RESULTANT THUNDERSTORM ACTIVITY WILL SPREAD ACROSS CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN THURSDAY NIGHT INTO FRIDAY.
HAVE INCREASED POPS TO 50 PERCENT CWA-WIDE.

THUNDERSTORM ACTIVITY SHOULD TEMPORARILY WIND DOWN ON FRIDAY AS THE
LOW SHIFTS EASTWARD TO THE GREAT LAKES...BUT HAVE RETAINED A
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTHEAST IN RESPONSE TO
A SYSTEM FORECAST TO LIFT FROM THE CENTRAL PLAINS TO THE MID
MISSISSIPPI RIVER VALLEY.

ONLY MINOR TWEAKS WERE MADE TO TEMPERATURES DURING THE SHORT TERM
PERIOD...WITH PREVAILING NEAR TO SLIGHTLY ABOVE NORMAL VALUES
ANTICIPATED.

LONGER TERM...SATURDAY THROUGH THURSDAY
SATURDAY FORECAST STILL FULL OF UNCERTAINTY. LARGE UPPER TROF STILL
INFLUENCING THE WEATHER OVER THE AREA WITH UPPER JET POSITIONED
ACROSS NORTH CENTRAL MN NORTHEASTWARD TOWARDS THE EASTERN LK
SUPERIOR SHORE. SFC LOW MOVING ACROSS THE MID MISSISSIPPI RIVER
VALLEY NOW PRESENT ON GFS AND ECMWF SOLUTIONS. FORCING SUGGESTED BY
THIS PATTERN /RIGHT ENTRANCE OF UPPER JET...H5 TROF AXIS SWINGING
ACROSS...AND DEFORMATION TYPE FORCING ON NORTHWEST FLANK OF SFC LOW
TRACK/ YIELDS POTENTIAL FOR PRECIPITATION. SOUTHERN MN AND AND
PORTION OF WI COUNTIES WOULD BE MOST LIKELY AREAS TO BE
AFFECTED BY PRECIPITATION SATURDAY. THIS HIGHLY DEPENDENT ON
DEVELOPMENT AND TRACK OF LOW. HAVE TWEAKED POP GRIDS TO REFLECT THIS
POTENTIAL BUT KEPT IN SLIGHT CATEGORY. AS THE WEEKEND PROGRESSES
HIGH PRESSURE BUILDS IN AS UPPER LEVEL FLOW BECOMES MORE AMPLIFIED
WITH RIDGE BUILDING IN ACROSS THE NORTHERN PLAINS TOWARDS THE END OF
THE PERIOD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/MDB
Hazardous weather outlook, Aug 22, 5:32 AM CDT, 21 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 AM CDT TUE AUG 22 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
532 AM CDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A WARM FRONT
LIFTS NORTH ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN
TONIGHT INTO WEDNESDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME
STRONG ENOUGH TO PRODUCE LARGE HAIL...MAINLY WEST OF THE
INTERSTATE 35 CORRIDOR FROM MORA TO LAKEVILLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NOCTURNAL SHOWER AND THUNDERSTORM ACTIVITY FROM TUESDAY NIGHT IS
EXPECTED TO BECOME ORGANIZED INTO A THUNDERSTORM COMPLEX...AND
MOVE ACROSS CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN ON
WEDNESDAY. THERE IS A SLIGHT RISK OF LARGE HAIL AND DAMAGING WINDS
WITH THIS ACTIVITY ON WEDNESDAY.

THE WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH FRIDAY. MONITOR
FUTURE OUTLOOKS FOR ADDITIONAL DETAILS ON SEVERE WEATHER
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT
ACROSS WEST CENTRAL AND CENTRAL MINNESOTA.

In the hours before

Special weather statement, Aug 23, 1:31 AM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
131 AM CDT WED AUG 23 2006

MNZ042-043-048-049-230730-
MORRISON-POPE-STEARNS-TODD-
131 AM CDT WED AUG 23 2006

...SIGNIFICANT WEATHER ALERT FOR TODD...MORRISON...STEARNS AND POPE
COUNTIES UNTIL 230 AM CDT...

AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
LONG PRAIRIE TO 10 MILES NORTHWEST OF SAUK CENTRE TO 12 MILES
SOUTHWEST OF GLENWOOD...AND MOVING SOUTHEAST AT 55 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR LITTLE FALLS BY 145 AM.
  NEAR ALBANY BY 155 AM.
  NEAR PAYNESVILLE BY 205 AM.
Local storm report, Aug 23, 3:22 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 AM CDT WED AUG 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     CAMBRIDGE               45.56N 93.23W
08/23/2006                   ISANTI             MN   LAW ENFORCEMENT

            TREE BLOWN DOWN.

&&

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:07 AM CDTSevere Thunderstorm WarningMPXStearns38 min
Aug 23, 2:32 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Wright58 min
Aug 23, 2:40 AM CDTSevere Thunderstorm WarningMPXChisago, Isanti50 min
Aug 23, 2:46 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift59 min
Aug 23, 3:09 AM CDTSevere Thunderstorm WarningMPXAnoka36 min
Aug 23, 4:13 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.